Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Apr 21, 2023, 4:10 PM CDT for Cameron County, Hidalgo County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2023, 4:10 PM CDT (21:10 UTC)
- Expired
- Apr 21, 2023, 4:41 PM CDT
- In force
- 31 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cameron County, TX, Hidalgo County, TX
The radar
The Brownsville radar (KBRO), 56 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 2:36 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 9.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2066 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:10 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 21, 2:10 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Brownsville TX 210 PM CDT Fri Apr 21 2023 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (Tonight through Saturday night) Issued at 207 PM CDT Fri Apr 21 2023 Cutting to the chase, a number of ingredients are in place to trigger strong weather the rest of the afternoon and early evening. SPC has most of the CWA in a slight risk for severe weather category. Judging by percolating convection in surrounding areas, it is just a matter of time before something gets going in the BRO CWA. Large to very large hail and damaging wind gusts are the main threats right now. A cold front is moving through South Central Texas and will provide a focus for strong weather, but will otherwise be fairly weak in terms of cooling things down or producing rain for the CWA over the next 24 to 36 hours. The weak cold front, now half-way through the Corpus Christi area with the tail end almost into Zapata County, should ooze through later tonight, reaching the coast as early as midnight, and weather chances will end except for isolated showers near the coast. That will set the stage for a calmer Saturday as high pressure builds across Texas. Skies will remain partly cloudy on Saturday and temps will drop a mere 5 degrees Fahrenheit or so, down from the lower to middle 90s today to the middle 80s to lower 90s Saturday. Overnight lows will continue in the upper 60s to near 70 as there appears to be very weak initial cold air advection behind the front. && .LONG TERM... (Sunday through next Friday) Issued at 207 PM CDT Fri Apr 21 2023 Key Messages: -Rain chances through Monday -Warm to Hot temperatures midweek -Possible frontal passage Wednesday night bringing rain chances Wednesday night into Thursday As previously advertised, a midlevel shortwave will move through the region on Sunday which will bring shower and thunderstorm chances to Deep South Texas for Sunday and Monday. WPC is maintaining a marginal risk for excessive rainfall for much of the region with QPF totals for Sunday around 1 inch. Due to the excessive clouds and rainfall temperatures will remain in the low to mid 80s for afternoon highs. Quiet weather is expected on Tuesday and Wednesday with high temperatures warming into the mid to upper 80s on Tuesday and upper 80s and low 90s on Wednesday. Another mid/upper level low swings into the Great Basin Tuesday night into Wednesday bringing a cold front through Deep South Texas Wednesday night. This will increase rain and thunderstorm chances across the area late Wednesday night into Thursday with below normal temperatures expected for Thursday and Friday. && .AVIATION... (18Z TAFS) Issued at 1246 PM CDT Fri Apr 21 2023 Low clouds abound and all TAF sites but KBRO are checking in with MVFR ceilings. A weak sea breeze is initiating and there is a fair amount of clear sky within the low CU field. The Lower Valley is under a slight risk of severe weather, but the exact timing and certainty are not yet clear. Radar is still quiet, though the ingredients are in place for strong to severe thunderstorms later this afternoon. Guidance seems to be picking up on isolated convection in the vicinity through midnight, but is otherwise not too helpful. Was conservative with the TAF package for now, given the uncertainty, and prefer to monitor trends before making big changes to the TAFs. && .MARINE... Issued at 207 PM CDT Fri Apr 21 2023 Now through Saturday Night...A cold front will brings scattered showers and storms, and northeast winds late this afternoon into Saturday morning. Any storms that develop over the water could reach severe status, producing hail, strong, gusty winds and frequent cloud to water lightning. Southeast winds will return and increase late Saturday into Sunday, elevating seas, especially offshore. Small craft should exercise caution conditions will be possible Saturday night.| Sunday through Thursday...Slightly adverse conditions are expected Sunday into Monday night due to an increased pressure gradient off the lower Texas coast. More favorable conditions return through Wednesday before a cold front moves through Wednesday night leading to caution conditions for Thursday as northerly winds increase is wake of the frontal passage. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE 70 84 73 81 / 10 0 20 60 HARLINGEN 68 87 71 82 / 10 0 20 60 MCALLEN 70 89 73 83 / 10 0 20 70 RIO GRANDE CITY 68 90 72 84 / 10 0 10 70 SOUTH PADRE ISLAND 71 77 72 77 / 10 0 10 60 BAYVIEW/PORT ISABEL 69 82 70 80 / 10 0 10 60 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM/AVIATION...54-BHM LONG TERM....68-McGinnis IDSS...65-Soria UPPER AIR/RADAR...64-Katz
Hazardous weather outlook, Apr 21, 11:17 AM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 1117 AM CDT Fri Apr 21 2023 TXZ248>255-351-353>355-451-454-455-221630- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 1117 AM CDT Fri Apr 21 2023 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible this afternoon and evening due to an incoming cold front. Large hail and damaging winds are the main hazards with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An elevated risk of rip currents is possible at the local beaches through the entire period. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be needed. GMZ130-132-135-150-155-170-175-221630- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 1117 AM CDT Fri Apr 21 2023 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible this afternoon and tonight due to an incoming cold front. Hail and damaging winds are the main hazards with these storms. Frequent cloud to water lightning is also likely. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Small Craft Advisories are possible along the Lower Texas Coast Sunday and Monday and again on Thursday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be needed.
In the hours before
Special weather statement, Apr 21, 2:25 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Brownsville TX
225 PM CDT Fri Apr 21 2023
TXZ248>250-252-212015-
Brooks TX-Jim Hogg TX-Zapata TX-Starr TX-
225 PM CDT Fri Apr 21 2023
...Strong thunderstorms will impact portions of Jim Hogg,
northeastern Starr, central Brooks and east central Zapata Counties
through 315 PM CDT...
At 224 PM CDT, Doppler radar was tracking strong thunderstorms 7
miles southeast of Randado, or 13 miles northwest of Agua Nueva,
moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Agua Nueva, Viboras, Hebbronville, Guerra, Randado, Santa Catarina,
Escobas, South Fork Estates, La Gloria and Thompsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2697 9810 2648 9873 2711 9914 2727 9881
2727 9880 2728 9880 2732 9871
TIME...MOT...LOC 1924Z 310DEG 30KT 2702 9877
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
64/KatzSpecial weather statement, Apr 21, 3:27 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Brownsville TX
327 PM CDT Fri Apr 21 2023
TXZ253>255-212100-
Inland Willacy TX-Southern Hidalgo TX-Inland Cameron TX-
327 PM CDT Fri Apr 21 2023
...A strong thunderstorm will impact portions of southeastern
Hidalgo, northwestern Cameron and southwestern Willacy Counties
through 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
La Villa, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlingen, Weslaco, Mercedes, La Feria, Elsa, Edcouch, Santa Rosa,
Lyford, La Villa and Palm Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Deep South Texas.
&&
LAT...LON 2614 9801 2644 9805 2645 9773 2616 9770
TIME...MOT...LOC 2026Z 352DEG 6KT 2634 9789
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HallmanSpecial weather statement, Apr 21, 3:27 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Brownsville TX
327 PM CDT Fri Apr 21 2023
TXZ249-212115-
Jim Hogg TX-
327 PM CDT Fri Apr 21 2023
...A strong thunderstorm will impact portions of southeastern Jim
Hogg and western Brooks Counties through 415 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Agua Nueva, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Jim
Hogg and western Brooks Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Deep South Texas.
&&
LAT...LON 2705 9842 2696 9842 2687 9852 2701 9881
2710 9870
TIME...MOT...LOC 2026Z 305DEG 17KT 2702 9867
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
64/KatzLocal storm report, Apr 21, 3:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
348 PM CDT FRI APR 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 7 W LA GLORIA 26.72N 98.65W
04/21/2023 M1.00 INCH STARR TX STORM CHASER
STORM CHASER REPORTED HAIL WEST OF LA GLORIA.
&&
EVENT NUMBER BRO2300001
GBSpecial weather statement, Apr 21, 3:58 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Brownsville TX
358 PM CDT Fri Apr 21 2023
TXZ253-255-212130-
Southern Hidalgo TX-Inland Cameron TX-
358 PM CDT Fri Apr 21 2023
...A strong thunderstorm will impact portions of southeastern
Hidalgo, northwestern Cameron and southwestern Willacy Counties
through 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Indian Hills, or near Mercedes, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlingen, Weslaco, Alamo, Donna, Mercedes, La Feria, Elsa, Edcouch,
Santa Rosa and La Villa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Deep South Texas.
&&
LAT...LON 2617 9813 2640 9810 2634 9788 2635 9785
2632 9769 2614 9770 2613 9792
TIME...MOT...LOC 2057Z 344DEG 10KT 2621 9789
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HallmanThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:25 PM CDT | Special Weather Statement | BRO | Brooks, Jim Hogg, Starr | 50 min |
| Apr 21, 3:05 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg, Starr | 40 min |
| Apr 21, 3:27 PM CDT | Special Weather Statement | BRO | Hidalgo | 33 min |
| Apr 21, 3:27 PM CDT | Special Weather Statement | BRO | Jim Hogg | 48 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg | 39 min |
| Apr 21, 3:38 PM CDT | Areal Flood Advisory | BRO | Jim Hogg | 66 min |
| Apr 21, 3:41 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo, Starr | 49 min |
| Apr 21, 3:58 PM CDT | Special Weather Statement | BRO | Hidalgo | 32 min |
| Apr 21, 4:11 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 49 min |
| Apr 21, 4:12 PM CDT | Areal Flood Advisory | BRO | Cameron, Hidalgo | 53 min |
| Apr 21, 4:35 PM CDT | Areal Flood Advisory | BRO | Hidalgo | 50 min |
| Apr 21, 4:41 PM CDT | Special Weather Statement | BRO | Cameron | 49 min |
| Apr 21, 4:57 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 18 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.